MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication was use error.During the inspection of this reload, evidence was discovered to suggest that the reload was fired over a hard material causing the misfire to occur.The sureform 60 user manual states the following: "warning: make sure that no obstructions (such as clips, staples, bone or other hard objects) are between the jaws.Firing over an obstruction may result in incomplete cutting action and/or improperly formed staples.¿ isi received the sureform 60 stapler and reloads involved with this complaint and completed the device evaluations.Failure analysis confirmed/replicated the reported issue of a stapler misfire on the sureform 60 black reload.The reload was found to have the knife exposed within the knife track.The reload did not complete the firing process.The root cause of this failure is attributed to a component failure.The reload was found to have cartridge damage.The cause of this failure is attributed to user mishandling.The reload knife was found to have mechanical indentations/burrs.The root cause of this failure is attributed to user mishandling.The location of cartridge damage is consistent with damage caused by a dragged staple in the knife slot.A staple that is lodged in front of the knife during firing will typically damage the distal end of the knife slot as the knife and lodged staple retract below the cartridge's top surface.Additionally, the blade edge damage also supports the theory that the reload was fired across a hard object, such as staples.Firing across a hard object can be considered misuse, therefore, based on the overall damage observed on reload components, root cause may possibly be user related.Failure analysis confirmed/replicated the reported issue of a stapler misfire with another sureform 45 black reload that was returned to isi for evaluation.The reload was found to have the knife exposed within the knife track.There was no damage found on the reload knife or cartridge.The root cause of this failure is attributed to a component failure.Failure analysis did not confirm nor replicate the reported issue of not cutting tissue on this sureform 60 stapler.The instrument was placed and driven on an in-house system.The instrument passed the initialization tests.The instrument moved intuitively with full range of motion in all directions.The grips opened successfully.Dsp logs were not available.Msc logs found no errors related to the instrument.A review of system logs for the procedure date of (b)(6) 2021 has been performed and the following was observed.No relevant errors were observed during this procedure.The sureform 60 stapler that was returned is a single-use instrument and therefore this procedure was its only use.A senior failure analysis engineer attempted to review the stapler logs for this procedure, but some of the logs were not available and therefore limited information was provided.The senior failure analysis engineer noted: "tool table indicates pn (b)(6), lot l90210621-0111 fired qty 1 reload.However, i cannot confirm what reload color was used or what the firing status was for this firing.There are no stapler related errors in the msc logs for this procedure." this event is being reported due to the following conclusion: it was reported that during a da vinci-assisted pulmonary wedge resection procedure, the surgeon removed additional parenchyma due to an alleged stapler misfire.It is unknown at this time if this parenchyma tissue was planned to be removed and how its excision impacted the procedure and patient outcome.Blank mdr fields: follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary wedge resection surgical procedure, the sureform 60 stapler instrument misfired and did not cut the tissue.The tissue was reportedly ripped.No fragment fell inside the patient.The customer used a backup instrument to continue, and the procedure was completed with no reported patient injury.Intuitive surgical, inc.(isi) followed up with the isi clinical sales representative (csr) on (b)(6) 2021 and obtained additional information: the instrument was inspected prior to use and no damage was noted.A black reload was installed in the instrument at the time.The surgeon was stapling the parenchyma when the reported issue occurred.The tissue was bunched up during the first fire of the sureform 60 stapler instrument.Due to the tissue bunching, the stapler instrument did not make a complete transection after it was fired.The surgeon noted loose staples.The surgeon used a second stapler and fired across the staple line that he did not like.Isi has attempted to contact the surgeon to obtain additional information, however has not been successful as of the date of this report.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12554643
Report Number2955842-2021-11223
Device Sequence Number4102414
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)N/A
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/31/2021
Initial Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES